Epilepsy Medications Cause Adverse Skin Reactions

Ruzanna Harutyunyan's picture
Advertisement

FDA is investigating whether certain medications used to control epileptic seizures can cause severe skin blisters and bleeding for some Asian patients, the AP/Detroit Free Press reports. FDA recommended that doctors closely monitor Asian patients taking epilepsy drugs such as Dilantin, Phenytek and Cerebyx.

Last year, the agency recommended that Asian patients taking the epilepsy drug carbamazepine, sold under brand names such as Tegretol and Carbatrol, be screened because of similar skin reactions. In most cases, patients develop a reaction within the first few months of starting the medications.

Advertisement

According to preliminary data, patients who carry a gene known as HLA-B1502 appear to have an increased risk of developing the serious skin reactions and about 10% to 15% of such patients are of Asian descent, specifically from parts of China, Indonesia, Malaysia, the Philippines and Thailand.

About 2% to 4% of South Asians, including Indians, also carry the gene, according to the AP/Free Press. According to FDA, there is not yet enough information to recommend that the patients be screened for the gene (AP/Detroit Free Press, 11/24).

Reprinted with permission from kaisernetwork.org. You can view the entire Kaiser Weekly Health Disparities Report, search the archives, and sign up for email delivery at kaisernetwork.org/email . The Kaiser Weekly Health Disparities Report is published for kaisernetwork.org, a free service of The Henry J. Kaiser Family Foundation. © 2007 Advisory Board Company and Kaiser Family Foundation. All rights reserved.

Advertisement